You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s odd. So now you’re asking yourself what the cause may be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate of late). But you did take some aspirin for your headache before bed.
Might it be the aspirin?
And that prospect gets your mind working because perhaps it is the aspirin. And you recall, somewhere in the deeper crevasses of your mind, hearing that some medicines were connected with reports of tinnitus. Is one of those medicines aspirin? And if so, should you stop using it?
What’s The Connection Between Tinnitus And Medications?
The long standing rumor has associated tinnitus symptoms with numerous medications. But what is the truth behind these rumors?
It’s commonly believed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. But the fact is that only a small number of medications produce tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:
- Tinnitus is a relatively common affliction. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. It’s understandable that people would mistakenly assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.
- Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
- Beginning a new medication can be stressful. Or more often, it’s the underlying condition that you’re using the medication to manage that causes stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication causing the tinnitus. The whole experience is stressful enough to cause this type of confusion.
Which Medications Can Trigger Tinnitus?
There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.
The Connection Between Powerful Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are typically only used in special situations and are known as aminoglycosides. High doses have been proven to result in damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.
Medication For High Blood Pressure
Diuretics are often prescribed for people who have hypertension (high blood pressure). When the dosage is significantly higher than normal, some diuretics will trigger tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin may have been what triggered your tinnitus. But the thing is: It still depends on dosage. Generally speaking, tinnitus happens at extremely high doses of aspirin. Tinnitus symptoms normally won’t be produced by regular headache dosages. But when you quit using high doses of aspirin, thankfully, the ringing tends to disappear.
Check With Your Doctor
Tinnitus might be able to be caused by several other uncommon medicines. And the interaction between some combinations of medications can also create symptoms. So talking to your doctor about any medication side effects is the best idea.
That being said, if you start to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for sure if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.